Also In The News:

Emergency Department Visits for Antibiotic-Associated Adverse Events

by Nadine Shehab, Priti R. Patel, Arjun Srinivasan, and Daniel S. Budnitz | 8/14/2008 7:57:57 AM

ABSTRACT Background. Drug-related adverse events are an underappreciated consequence of antibiotic use, and the national magnitude and scope of these events have not been studied. Our objective was to estimate and compare the numbers and rates of emergency department (ED) visits for drug-related adverse events associated with systemic antibiotics in the United States by drug class, individual drug, and event type. Methods. We analyzed drug-related adverse events from the National Electronic Injury Surveillance System–Cooperative Adverse Drug Event Surveillance project (2004–2006) and outpatient prescriptions from national sample surveys of ambulatory care practices, the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey (2004–2005). Results. On the basis of 6614 cases, an estimated 142,505 visits (95% confidence interval [CI], 116,506–168,504 visits) annually were made to US EDs for drug-related adverse events attributable to systemic antibiotics. Antibiotics were implicated in 19.3% of all ED visits for drug-related adverse events. Most ED visits for antibiotic-associated adverse events were for allergic reactions (78.7% of visits; 95% CI, 75.3%–82.1% of visits). One-half of the estimated ED visits were attributable to penicillins (36.9% of visits; 95% CI, 34.7%–39.2% of visits) and cephalosporins (12.2%; 95% CI, 10.9%–13.5%). Among commonly prescribed antibiotics, sulfonamides and clindamycin were associated with the highest rate of ED visits (18.9 ED visits per 10,000 outpatient prescription visits [95% CI, 13.1–24.7 ED visits per 10,000 outpatient prescription visits] and 18.5 ED visits per 10,000 outpatient prescription visits [95% CI, 12.1–25.0 ED visits per 10,000 outpatient prescription visits], respectively). Compared with all other antibiotic classes, sulfonamides were associated with a significantly higher rate of moderate-to-severe allergic reactions (4.3% [95% CI, 2.9%–5.8%] vs. 1.9 % [95% CI, 1.5%–2.3%]), and sulfonamides and fluoroquinolones were associated with a significantly higher rate of neurologic or psychiatric disturbances (1.4% [95% CI, 1.0%–1.7%] vs. 0.5% [95% CI, 0.4%–0.6%]). Conclusions. Antibiotic-associated adverse events lead to many ED visits, and allergic reactions are the most common events. Minimizing unnecessary antibiotic use by even a small percentage could significantly reduce the immediate and direct risks of drug-related adverse events in individual patients. Clinical Infectious Diseases 2008;47:000–000 1058-4838/2008/4706-00XX DOI: 10.1086/591126

Save the Date
2018 Spring Convention
March 9-11, 2018

Mohegan Sun
Mohegan
Sun
Casino & Resort
Learn More!

Subscribe to our mailing list

* indicates required